How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask A. Schuyler, NP Your Own Question
A. Schuyler, NP
A. Schuyler, NP, Nurse Practitioner
Category: Health
Satisfied Customers: 15944
Experience:  Board Certified NP, MS, RN. 25 years private practice & hospitalist
Type Your Health Question Here...
A. Schuyler, NP is online now
A new question is answered every 9 seconds

I have recently started allergy shots. I have a history of

This answer was rated:

I have recently started allergy shots. I have a history of autoimmune illness/Hashimotos thyroiditis. All in my family have one or more autoimmune illnesses. My mother had Myasthenia Gravis and when she died, supposedly a total of 7 autoimmune illnesses. My allergies are severe, and I have had asthma since infancy which my mother approached by letting me "grow out of it." Which I did not but did not learn til I was in my late thirties. My allergist/immunologist has just retired, and I am finally following through on allergy shots, with an ENT who has been trained in how to test and treat allergies. However, I am having some problems with the buildup process and have just been dropped back a few steps in the process due to some bad reactions. (I was only NOT allergic to three of the many things I was tested for.) As a result I am now back on Singulair, Maxaire inhaler, and flovent inhalern I have cough variant asthma and typically have less problems than I am now having. Have used the Maxaire a few times and have felt much easier breathing after use. eg. I am experiencing occasional chest tightness and feeling like I can't get a full breath, and the Maxaire seems to help a LOT. But I am not used to having this feeling and it feels like it is happening only since the allergy shots. Had shots again yesterday and despite their stepping me back a few steps in the process, I still have large red hot spots where injected, and this time on both arms, when it typically has only been one arm that is swelling up. I have been directed to add benadryl on shot days, which I forgot to do yesterday. The other medications I am on are generic Lexapro, generic Wellbutrin XL, Veramyst, Zyrtec. I know the Flovent is a steroid correct? Which I have now been on for one week. Is there a possiblity that the Singulair, FLovent inhaler and Maxaire are messing with my emotions like Prednisone oral does? (I don't like to read patient inserts AT ALL) I am more weepy than usual and hate this. This will be the second day in a row that I go back to bed in the afternoon and have accomplished little to nothing all day other than feeling weepy and writing weepy. I want to follow through on allergy shots so I will feel better and perhaps not have to take so many medications in the future, but I am not sure this is worth it. I do not live near any immunologists . . much less psychoneuroimmunologists! Suggestions? How am I supposed to continue the shots if these medications are triggering depression? How do I know they are? And please don't say therapy coz that is ongoing!! Is there such thing as an allergist-immunologist who does telemed?? My ENT doctor seems to have responded well to the symptoms, in terms of stepping me back on the shot schedule, insisting on only once a week shots, not twice a week, and adding meds that have been prescribed for me in the past that I did not like taking, so this time I am taking them. After all who wants anaphylaxis coz they are not following doctors orders?! She doesn't know of the weepy symptoms and I don't feel like dealing with that with her. She does know the other meds I am on.



Welcome to our service and thanks for your question. Please let me introduce myself. My name is XXXXX XXXXX I'll do whatever I can to try to help you.


You are right that Flovent is a glucocorticoid (steroid). So is Veramyst. While some of the fluticasone (the medication in both Flovent and Veramyst) is absorbed systemically, it is a very tiny amount and should not cause serious mood problems. Most asthmatics are on Flovent to prevent asthmatic flare-ups. Your provider could try tinkering with the dosage of these two medications and see if that helps.


It is also usual to add Benadryl on allergy shot days. While Zyrtec can help every day, the Benadryl really helps when your immune system is being attacked with allergens.


Maxair is a "rescue" inhaler - designed for just what you are using it for. It is used when you are feeling short of breath with chest tightness. These symptoms are supposed to be kept in check with the Singulaire and Flovent, but sometimes you just need that pirbuterol to help open airways.


I checked cross-reactions among all the drugs you mentioned and found no interactions.


Going back to once a week for the allergy shots is a good plan. They may even want to dilute further if that isn't enough.


Another possibility is increasing the dosage of psychoactive drugs to control the moods. Usually ENTs are not comfortable with that though, and would prefer that you see a psychiatrist for medication management.


Have you tried upping your level of exercise. In psychoneuroimmunolgy clinical studies that has been found to help with depression associated with a number of chronic illnesses. The ones I am most familiar with involved patients with HIV and cancer.


I would suggest a call to your local university-affiliated hospital to see if telemedicine is available and what specialties are available by that route, and if it would be possible to set up with a provider in your area who would be the eyes and ears for the telemedicine specialist provider.


Please let me know if you have questions.


Best regards,





A. Schuyler, NP and 3 other Health Specialists are ready to help you